Winter Storm, Northwest Pocahontas
- When
- May 1, 7:00 PM EST to May 2, 9:00 AM EST
- Where
- Northwest Pocahontas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.332, -80.008 (the zone’s center; the record gives no point)
A historic late season snowstorm impacted the higher elevations of the West Virginia mountains on May 1st and continued into May 4th. This broke the all-time May snowfall records for our County Warning Area and the state of West Virginia.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A historic late season snowstorm impacted the higher elevations of the West Virginia mountains on May 1st and continued into May 4th. This broke the all-time May snowfall records for our County Warning Area and the state of West Virginia. The set up for this unseasonable event was caused by a large disturbance that stalled/spun north of the region, resulting in an extended high elevation snowfall event.
Snowfall amounts up to 16 inches were reported in portions of Pocahontas and Randolph Counties at elevations above 4,000 feet, with amounts steadily decreasing at lower mountain elevations. Most accumulating snowfall occurred at elevations near/above 3,000 feet during the overnight hours with some melting during the day as a result of the high May sun angle.
Overall snow totals shattered the former largest snowstorm on record for the state of West Virginia by over 8 inches. A new state Greatest May Snow Depth record was also set with this storm by our Cooperative Observer site in Snowshoe, West Virginia with an impressive snow depth of 15 inches on the morning of May 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 1, 6:29 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 729 PM EDT Mon May 1 2023 .SYNOPSIS... May opens up with a large swirling low, bringing chilly weather, accumulating mountain snow, and gusty winds. Gradual improvements beyond midweek. Upper level ridging by end of week. && .NEAR TERM /THROUGH TUESDAY/... As of 220 PM Monday... Overall, no significant changes were necessary to the inherited forecast. Low pressure spinning over the Great Lakes region will continue to provide periods of showers during the period. A good surge of precipitation is expected tonight across the area, as a shortwave trough associated with the low will pivot through the area, creating a period of good lift coincident with deep moisture. Accumulating snow still expected across the mountains, and have kept the winter storm warning going. Have a general 4 to 6 inches across the mountains, with localized amounts of up to 9 during the warning period, which is mainly the overnight through Tuesday morning hours. Additional showers are expected on Tuesday as the low continues to rotate across the Great Lakes. Much of the mountains will see some rain mix in or a complete change over, but should return to snow again Tuesday night, with more light accumulations possible. Also during the period, gusty winds will continue, from combination of tight pressure gradient and mixing of stronger winds downward. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 210 PM Monday... Things will be tapering off by late Tuesday night as the upper low shifts slightly to the east. This will shift most activity confined to mainly the northeast mountains. Either a snow and rain mix outside the higher elevations will likely fall overnight with all snow in the highest elevations above 3000FT. A significant upslope event will be underway during this period with most of the accumulations falling within the early morning through late morning. Once daytime heating kicks in Wednesday afternoon, a lot of the accumulations will slow down due to melting and by late Wednesday night, most of the snow will have tapered off by then. Expect a light breeze in the lowlands with up to 25-30mph gusts in the mountains through the period. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 100 PM Monday... A low pressure system pushes off to the east which takes most of the rain and snow shower activity off our plate. However, there will remain chances of rain showers in the northeast mountains through the afternoon with possible diurnal thunderstorms (likely isolated in nature). All activity should diminish by the evening on Thursday. Upper level ridging then holds us off from any chances of precipitation going into the weekend. There will be a disturbance to our south forecast to pass by on Saturday although central guidance did give us chances for our southern half of the area. This will be possible, especially to account for diurnal activity, therefore accepted those said chances due to them being such low probabilities long with having semi- dirty high pressure overhead. Even though substantial upper level ridging will continue on through Sunday, chances of rain showers will remain although very little impacts if any are expected and only low end probabilities are forecast across the area during the afternoon to account for any diurnal showers. Models diverge greatly later on Sunday going into Monday and even with that said, chances of precipitation are greater at this point in the forecast process due to uncertainty. The next system is forecast from the west and is favored by a few models predicting it to affect the region starting the new work week. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 727 PM Monday... VFR conditions will become MVFR under moderate rain showers and low stratus as they move over most terminals this evening. The exception could be HTS where VFR conditions should prevail with occasional MVFR ceiling under a rain shower. CAA will intend to transition rain into snow mix or just light snow across the northern terminals, perhaps lowering ceilings to IFR by 06Z. However, snow accumulations should be light due to warm grounds and marginal temperatures. The exception will be at EKN and over the higher elevations where steady snow showers could bring IFR or worse conditions tonight into Tuesday. Westerly winds gusting to 30 knots will gradually subside tonight as the boundary layer looses some mixing, gusting to 20 knots overnight across the lowlands, but still up to 30 knots across the higher elevations through Tuesday morning. In addition, coded LLWS at BKW and EKN where models suggested 40 to 55 knots shear within first 2,000 feet, generally between 05Z and 12Z time period, particularly along the eastern mountains. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of return of widespread MVFR and areas/local IFR may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY M M L H H H H H H H H M HTS CONSISTENCY H H L H H H M M M H M H BKW CONSISTENCY M M M M H H H H H M M M EKN CONSISTENCY H H H H M M M M H H H H PKB CONSISTENCY H H H H H H H H H H M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z WEDNESDAY... IFR possible in low stratus and within mountain snow showers through Wednesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Winter Storm Warning until 10 AM EDT Tuesday for WVZ523-526. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JZ NEAR TERM...SL SHORT TERM...JZ LONG TERM...JZ AVIATION...ARJ
Hazardous Weather Outlook National Weather Service Charleston WV 335 AM EDT Mon May 1 2023 WVZ523-526-020745- Northwest Pocahontas-Southeast Randolph- 335 AM EDT Mon May 1 2023 ...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT TUESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Accumulating upslope snow is expected to be ongoing in the highest elevations Tuesday through Wednesday. Winds will also be gusty through Wednesday. Total snow accumulations in the highest elevations may be over a foot. The combination of heavy accumulating snow and gusty winds may lead to travel disruptions across the highest elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-524-525-020745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph- 335 AM EDT Mon May 1 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Breezy conditions are expected today into tonight, with gusts to 30 to 35 mph possible at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103956, 1103959, 1103957, 1103960.